Autumn 2017 Institute

The 2017James Lawson Institute in Los Angeles

October 26-29 Provisional Program

Program: 2017 James Lawson Institute

Themes Arising from film “Nashville : We Were Warriors” by. Steve York 

Thursday:

Registration 3:00 p.m.

3:30 p.m. Introduction of Mary King (Hardy Merriman)

3:45 p.m. Introductions of participants, presenters, and facilitators

(Mary King)

4:15 p.m. Introduction of the Reverend Dr James M Lawson Jr (Mary King)

4:30 p.m. Opening remarks (Dr Lawson)

4:45 p.m. Welcoming group exercise

“Snowballing” issues or predicaments that we bring with us

(Philippe Duhamel, Angela Mooney D’Arcy, Daniel Wayne Lee)

5:30 Overview of the program (Mary King)

4:45 Refreshments

5:45 p.m. How will we maximize JLI’s learning opportunities?

(Angela Mooney D’Arcy)

6:00 p.m. Early Dinner

 

  • Fundamentals of Nonviolent Power

 

“Social power is the totality of all influences and pressures which can be used by and applied to groups of people, either to attempt to control the behavior of others directly or indirectly, or to accomplish a group objective by group action.”

6:30 p.m. View 30-minute film “Nashville”

7:00 p.m. Small-group breakout discussions of film

Assisted by Facilitators, report-back to plenary

8:00 p.m. Remarks by Dr Lawson

Questions and answers

Friday:

8:00-8:50 a.m. Gather for continental breakfast

  • Recovering Nonviolent Struggles of U.S. History and Identity

By emphasizing the War of Independence as the origin of the United States, we have disregarded nonviolent campaigns in the 13 original colonies, distorting our country’s history and how “people power” shaped our nation

9:00-9:45 a.m. Case: William Penn’s 1683 Great Treaty with the Lenni Lenape, or Delaware Indians (Mary King)

A Recent Event with the Lenni Lenape (Angela Mooney D’Arcy)

15-minute break

As a result of effacing a decade-long chapter of U.S. history, we fail to appreciate that nonviolent resistance achieved de facto independence in 9 of the original colonies, before the War of Independence

10:00-10:50 a.m. Case: Reconsidering the struggle for independence, 1765–1775

(Hardy Merriman)

10:50 a.m. Refreshments

Power in nonviolent action comes from people working together in cooperation

11:10 a.m. Case: Struggling for American Indian nations’ rights and treaties

(Tom Hastings)

12:00 p.m.   Lunch

Drawing from Gandhi’s Constructive Program — alternative, or parallel, institutions

1:00 p.m. Case: Building movement in terror-ridden Mississippi

(Mary King)

15-minute break

 

  • Community Resilience and Enabling Unity

 

Can contemplation of intersectionality be helpful in building unity?

2:15 p.m. Intersectionality and How to Not Be THAT Activist

(Cynthia Boaz, Ange-Marie Hancock Alfaro, and Cristina Jiménez)

15-minute break 

Asset-based community development, diverse power centers, networks, and alliances — working for unity

3:30 p.m. Building sustainable alliances

(Philippe Duhamel, Austin Belali, and Jeff Ordower)

National, regional, and local alliances often break down, whatever their purposes

4:30 p.m. Refreshments 

4:45 p.m. Small-group breakout exercises assisted by Facilitators, with participants making topical choices from the day’s presentations — aided by

Angela Mooney D’Arcy

6:30 p.m. Dinner

Evening Program to be Organized by Participants,

and/or Optional 30-minute film and discussion

Saturday:

8:00-8:50 a.m. Gather for continental breakfast

The importance of power research for planning, preparation, and targeting of strategies for nonviolent direct action

9:00 a.m. Doing power research

(Molly Gott, Public Accountability Initiative/ LittleSis.org;

Saqib Bhatti, Action Center on Race and the Economy)

10:00 a.m. 15-minute break

 

10:15 a.m. Practice session on doing power research

Amy Shur invited from the Alliance of Californians for Community Empowerment [ACCE]. (Daniel Wayne Lee facilitating)

11:15 p.m. 15-minute break

 

  • Fundamental Strategy, Tactics, and Methods

 

Civil resistance and violent struggle are not opposites

The power of a supreme leader comes from the people’s obedience and consent, which can be withdrawn

11:30 a.m. Strategy, tactics, and nonviolent methods

(Jamila Raqib)

Systematic sequencing can help generate forms of power and apply pressures

12:30 p.m.   Lunch

1:00 p.m. Small-group breakout exercises assisted by Facilitators, with report back to plenary

Repression and reprisals can undermine the legitimacy of the targeted group

The link between means and ends is realized with nonviolent discipline 

2:00 p.m. Paradox of repression, political jiu-jitsu, and backfire

(Lester Kurtz) 

Small-group breakout exercises assisted by Facilitators

3:00 p.m. 15-minute break

A significant but underappreciated movement in modern U.S. history: the campaign against nuclear power and nuclear weapons during the late 1970s and early 1980s, and lessons for presently countering militarization

3:15 p.m. Case: The Clamshell Alliance and why it matters today

(Stephen Zunes)

4:15 p.m. Refreshments

Facing poorly understood threats to effective nonviolent action

4:30 p.m. Agents provocateurs and so-called respect for diversity of tactics

        (Philippe Duhamel, Austin Belali, and James Hayes)

5:30 p.m. Small-group breakout exercises assisted by Facilitators

6:30 p.m. Dinner

Evening Program to be Organized by Participants,

and/or Optional 30-minute film and discussion

Sunday:

8:00-8:50 a.m. Gather for continental breakfast

 

  • Definitions, terminology, language, communications

 

Using language in working toward the newly emerging society

9:00 a.m. Language of the new emerging society

(The Reverend Dr James Lawson)

10:30 Break

10:45 Small breakout groups with report back to plenary

12:30 Lunch

Building a movement of movements

1:00 p.m. Lessons Learned

(Angela Mooney D’Arcy) 

2:00 p.m. Next steps: Building a movement of movements

Panel discussion followed by plenary

Refreshments combined with plenary

3:00 Conclusion

(The Reverend Dr James Lawson)

4:00 p.m. Adjournment